Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 103, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 6, 1995, 4:00 PM EDT for Appomattox County, Virginia. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jul 6, 1995, 4:00 PM EDT (20:00 UTC)
- Expired
- Jul 6, 1995, 6:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Appomattox County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 062002 FFWRNK VAC011-062200- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EDT THU JUL 6 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTY... IN CENTRAL VIRGINIA ...APPOMATTOX COUNTY AT 4 PM RADAR RAINFALL ESTIMATES OVER SOUTHEASTERN APPOMATTOX COUNTY INDICATED UP TO 3.7 INCHES SINCE 3 PM. HEAVY RAINFALL WAS ALSO INDICATED WEST OF OAKVILLE. WITH ADDITIONAL THUNDERSTORMS EXPECTED TO CROSS THE...AREA UP TWO INCHES OF ADDITIONAL RAIN IS POSSIBLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. SPN/DSD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:38 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 6, 2:38 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT THU JUL 6 1995 DISCUSSION... I/VE HAD VERY LITTLE TIME TO LOOK AT MUCH. POPS LOOK AWFUL LOW FOR TONITE/THIS EVE. ANYWAY...WE/LLR GO ALONG WITH WHATEVER YOU FOLKS THAT HV BEEN LOOKING AT THE MODELS WANT. JJ
In the hours before
Special weather statement, Jul 6, 12:00 PM EDT, 4 hours before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-071200- SEVERE THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT THU JUL 6 1995 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND FLASH FLOODING THIS AFTERNOON AND THIS EVENING... ...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR BATH COUNTY... A RELATIVELY STRONG COLD FRONT PUSHING INTO VERY WARM AND MOIST AIR OVER THE MID-ATLANTIC REGION WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS FROM NORTHWEST PORTIONS OF NORTH CAROLINA AND UP INTO THE VIRGINIAS THIS AFTERNOON. DUE TO THE VERY UNSTABLE AIR THAT WILL DEVELOP WITH AFTERNOON HEATING A FEW OF THESE STORMS...MAINLY EAST OF THE BLUE RIDGE...MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY TORRENTIAL DOWNPOURS ARE LIKELY WHICH COULD CAUSE FLASH FLOODING IN AREAS WHERE THE GROUND IS STILL SATURATED OR WATER LEVELS ARE STILL HIGH. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING. KEEP INFORMED ON WEATHER DEVELOPMENTSC VD THIS AFTERNOON OR THIS EVENING. KEEP INFORMED ON WEATHER DEVELOPMENTS THROUGHOUT THE DAY. MTE
Special weather statement, Jul 6, 12:04 PM EDT, 3 hours 56 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-071200- SEVERE THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT THU JUL 6 1995 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND FLASH FLOODING THIS AFTERNOON AND THIS EVENING... ...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR BATH COUNTY... A RELATIVELY STRONG COLD FRONT PUSHING INTO VERY WARM AND MOIST AIR OVER THE MID-ATLANTIC REGION WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS FROM NORTHWEST PORTIONS OF NORTH CAROLINA AND UP INTO THE VIRGINIAS THIS AFTERNOON. DUE TO THE VERY UNSTABLE AIR THAT WILL DEVELOP WITH AFTERNOON HEATING A FEW OF THESE STORMS...MAINLY EAST OF THE BLUE RIDGE...MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY TORRENTIAL DOWNPOURS ARE LIKELY WHICH COULD CAUSE FLASH FLOODING IN AREAS WHERE THE GROUND IS STILL SATURATED OR WATER LEVELS ARE STILL HIGH. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING. KEEP INFORMED ON WEATHER DEVELOPMENTS THROUGHOUT THE DAY. MTE
Special weather statement, Jul 6, 1:16 PM EDT, 2 hours 44 minutes before
NCZ004>007-VAZ009>020-022>024-032>035-043>047-058-059-061820- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 116 PM EDT THU JUL 6 1995 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA UNTIL 700 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. THE WATCH EXTENDS FROM ALONG THE BLUE RIDGE...EASTWARD INTO THE PIEDMONT. IN VIRGINIA THIS INCLUDES ROCKBRIDGE...BOTETOURT...ROANOKE... FRANKLIN AND PATRICK COUNTIES...EXTENDING EASTWARD THROUGH THE LYNCHBURG AND DANVILLE AREAS TO RICHMOND. IN THE BLACKSBURG AREA OF RESPONSIBILITY THE COUNTIES OF YADKIN...STOKES...ROCKINGHAM AND CASWELL IN NORTH CAROLINA ARE ALSO INCLUDED IN THE WATCH. AT 110 PM RADAR SHOWED SCATTERED THUNDERSTORMS RAPIDLY DEVELOPING ACROSS SOUTHWEST VIRGINIA FROM THE LEXINGTON AREA...SOUTHWEST THROUGH THE ROANOKE VALLEY AREA AND INTO THE NEW RIVER VALLEY AREA. THESE STORMS ARE MOVING TO THE EAST-NORTHEAST AT 20 MPH. AS THEY MOVE ONTO THE EAST SLOPES OF THE BLUE RIDGE MOUNTAINS AND INTO THE PIEDMONT AREA...A FEW OF THESE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE LEVELS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO PRODUCE LARGE HAIL OR DAMAGING WINDS. PEOPLE IN THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JACKSON
Special weather statement, Jul 6, 1:17 PM EDT, 2 hours 43 minutes before
NCZ004>007-VAZ009>020-022>024-032>035-043>047-058-059-061820- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 116 PM EDT THU JUL 6 1995 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA UNTIL 700 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. THE WATCH EXTENDS FROM ALONG THE BLUE RIDGE...EASTWARD INTO THE PIEDMONT. IN VIRGINIA THIS INCLUDES ROCKBRIDGE...BOTETOURT...ROANOKE... FRANKLIN AND PATRICK COUNTIES...EXTENDING EASTWARD THROUGH THE LYNCHBURG AND DANVILLE AREAS TO RICHMOND. IN THE BLACKSBURG AREA OF RESPONSIBILITY THE COUNTIES OF YADKIN...STOKES...ROCKINGHAM AND CASWELL IN NORTH CAROLINA ARE ALSO INCLUDED IN THE WATCH. AT 110 PM RADAR SHOWED SCATTERED THUNDERSTORMS RAPIDLY DEVELOPING ACROSS SOUTHWEST VIRGINIA FROM THE LEXINGTON AREA...SOUTHWEST THROUGH THE ROANOKE VALLEY AREA AND INTO THE NEW RIVER VALLEY AREA. THESE STORMS ARE MOVING TO THE EAST-NORTHEAST AT 20 MPH. AS THEY MOVE ONTO THE EAST SLOPES OF THE BLUE RIDGE MOUNTAINS AND INTO THE PIEDMONT AREA...A FEW OF THESE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE LEVELS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO PRODUCE LARGE HAIL OR DAMAGING WINDS. PEOPLE IN THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JACKSON
Special weather statement, Jul 6, 1:36 PM EDT, 2 hours 24 minutes before
VAZ024-035-061840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT THU JUL 6 1995 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS ARE OVER ROCKBRIDGE AND AMHERST COUNTIES... AT 130 PM RADAR SHOWED A CLUSTER OF THUNDERSTORMS OVER SOUTHERN ROCKBRIDGE AND WESTERN AMHERST COUNTIES MOVING SLOWLY EASTWARD. RADAR ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR. THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING OF POOR DRAINAGE AREAS...AND ALONG ROADWAYS. THE HEAVIEST RAIN HAS MOVED A LITTLE EAST OF THE AREA THAT HAD RECEIVED 2 INCHES. HOWEVER...AN ADDITIONAL 1/2 INCH OF RAIN IS POSSIBLE XBY 200 PM. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. JACKSON
Special weather statement, Jul 6, 1:37 PM EDT, 2 hours 23 minutes before
VAZ024-035-061840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT THU JUL 6 1995 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS ARE OVER ROCKBRIDGE AND AMHERST COUNTIES... AT 130 PM RADAR SHOWED A CLUSTER OF THUNDERSTORMS OVER SOUTHERN ROCKBRIDGE AND WESTERN AMHERST COUNTIES MOVING SLOWLY EASTWARD. RADAR ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR. THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING OF POOR DRAINAGE AREAS...AND ALONG ROADWAYS. THE HEAVIEST RAIN HAS MOVED A LITTLE EAST OF THE AREA THAT HAD RECEIVED 2 INCHES. HOWEVER...AN ADDITIONAL 1/2 INCH OF RAIN IS POSSIBLE XBY 200 PM. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMVMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:30 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke | 30 min |
| Jul 6, 1:50 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 55 min |
| Jul 6, 1:54 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski | 66 min |
| Jul 6, 2:15 PM EDT | Flash Flood Warning | RNK | Montgomery, Pulaski | 2 hr |
| Jul 6, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 40 min |
| Jul 6, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 29 min |
| Jul 6, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 59 min |
| Jul 6, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 42 min |
| Jul 6, 3:41 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 34 min |
| Jul 6, 3:51 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 69 min |
| Jul 6, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 64 min |
| Jul 6, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 30 min |
| Jul 6, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 55 min |
| Jul 6, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 28 min |
Nearby
Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.